Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Lake Charles, LA

December 30, 2002Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 30, 2002, 9:46 PM CST for Tyler County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 9:46 PM CST (03:46 UTC)
Expired
Dec 30, 2002, 10:15 PM CST
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Tyler County, TX

The radar

The Lake Charles radar (KLCH), 127 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 10:03 PM CSTHail 0.75Woodville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WUUS54 KLCH 310346
SVRLCH
TXC457-310415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
946 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 1015 PM CST

* AT 941 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WARREN...MOVING EAST AT 40
  MPH.

* THIS STORM WILL BE NEAR...
  SPURGER...TOWN BLUFF BY 1005 PM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST TUESDAY MORNING 
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. SEVERE THUNDERSTORMS 
CAN AND SOMETIMES DO PRODUCE TORNADOES.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3077 9452 3059 9450 3061 9408 3081 9417

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 31 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 17 hours 18 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:36 PM CSTTornado WarningLCHJasper24 min
Dec 30, 10:06 PM CSTSevere Thunderstorm WarningLCHJefferson54 min
Dec 30, 10:49 PM CSTSevere Thunderstorm WarningLCHOrange26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.